Hepatitis during measles in young adults: Possible role of antipyretic drugs
Article first published online: 6 DEC 2005
Copyright © 1989 American Association for the Study of Liver Diseases
Volume 10, Issue 2, pages 203–206, August 1989
How to Cite
Ackerman, Z., Flugelman, M. Y., Wax, Y., Shouval, D. and Levy, M. (1989), Hepatitis during measles in young adults: Possible role of antipyretic drugs. Hepatology, 10: 203–206. doi: 10.1002/hep.1840100214
- Issue published online: 6 DEC 2005
- Article first published online: 6 DEC 2005
- Manuscript Accepted: 30 JAN 1989
- Manuscript Received: 23 AUG 1988
Fifty-six per cent of 118 young adults observed during a recent measles epidemic had some disturbance on liver function tests. Five per cent developed overt jaundice. Patients treated for fever with paracetamol were found to have significantly higher rates of transaminase impairment compared to those treated with dipyrone. Sixty-five and 58% of patients given paracetamol had elevated ALT and AST levels, respectively. Only 15% of patients given dipyrone had elevated levels of these two enzymes (p < 0.01 for ALT and p < 0.02 for AST).
The mean levels of transaminases and bilirubin in the paracetamol-treated patients were significantly higher than those found in the dipyrone-treated patients [92 ± 86 vs. 42 ± 49 IU (p < 0.02) for AST and 12 ± 6.0 vs. 7.0 ± 2.0 μmoles per liter (p < 0.01) for bilirubin]. The cumulative dose of paracetamol in those who had impaired liver function was higher than that ingested by patients who did not develop liver damage, although still within the usual therapeutic range [11.6 ± 5.8 vs. 7.6 ± 4.2 gm (p = 0.02)]. The possible ways in which measles infection and paracetamol in combination can lead to hepatic damage are discussed.